Alert archive / Wyoming / High Wind Warnings in 2022

High Wind Warning 18, NWS Cheyenne, WY

February 14, 2022Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Feb 14, 2022, 3:25 AM MST for Albany County, Carbon County, Wyoming. It took effect at Feb 14, 2022, 8:00 AM MST. It was in force for 12 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 14, 2022, 3:25 AM MST (10:25 UTC)
In effect from
Feb 14, 2022, 8:00 AM MST
Expired
Feb 14, 2022, 8:00 PM MST
In force
12 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 14, 1:16 PM MSTHIGH SUST WINDS 437 Nw Elk Mountain, WYMESONET STATION WY18 HALLECK RIDGE (WYDOT). AVERAGE SUSTAINED WIND FOR PAST HOUR ENDING AT 1:16 PM MST. PEAK GUST 53 MPH.
Feb 14, 1:36 PM MSTHIGH SUST WINDS 415 Nw Arlington, WYSUSTAINED 41 MPH FOR PREVIOUS HOUR. MAX GUST 50 MPH. MESONET STATION WY21 5.5 NW ARLINGTON (WYDOT).
Feb 14, 2:16 PM MSTNON-TSTM WND GST 437 Nw Elk Mountain, WYSUSTAINED 42 MPH FOR PREVIOUS HOUR. MAX GUST 52 MPH. MESONET STATION WY18 HALLECK RIDGE (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 10.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2022-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2022-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4837 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

495 
WWUS75 KCYS 141025
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
325 AM MST Mon Feb 14 2022

WYZ110-150000-
/O.UPG.KCYS.HW.A.0017.220214T1500Z-220215T0300Z/
/O.NEW.KCYS.HW.W.0018.220214T1500Z-220215T0300Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
325 AM MST Mon Feb 14 2022

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MST
THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph. Gusts around 55 mph
  expected with brief periods of wind gusts up to 65 mph 
  possible.

* WHERE...North Snowy Range Foothills, including Interstate 80
  near Arlington and Elk Mountain.

* WHEN...From 8 AM this morning to 8 PM MST this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers, with a risk for blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts 
of 58 mph or more can lead to property damage.

&&

$$

MB
1 follow-up statement
590 
WWUS75 KCYS 150251
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
751 PM MST Mon Feb 14 2022

WYZ110-150400-
/O.EXP.KCYS.HW.W.0018.000000T0000Z-220215T0300Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
751 PM MST Mon Feb 14 2022

...HIGH WIND WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

Winds have diminished early this evening. Therefore, the High Wind
Warning for the North Snowy Range Foothills will be allowed to 
expire at 8 PM MST.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 13, 10:35 PM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Feb 13, 10:35 PM MST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1035 PM MST Sun Feb 13 2022

.SHORT TERM...(This evening through Monday)
Issued at 214 PM MST Sun Feb 13 2022

The short term forecast looks relatively quiet, aside from the
possibility of a brief high wind event at ARL. Winds this evening
will ease across the CWA, including at ARL. Pressure gradients and
downward omegas west of the Laramie Range look to stay fairly
consistent this afternoon through Monday afternoon. Weakening of the
winds this evening looks to come from a brief decrease in 850 mb CAG-
CPR height gradients overnight, as well as a diminishing of 700 mb
winds aloft. Both height gradients and 700 mb winds increase again
during the morning hours Monday, prompting the issuance of a High
Wind Watch for the ARL area. If high winds occur, the event looks
to be brief, with the strongest winds expected during the
afternoon, and then easing during the evening.

Besides the winds, well-above average temperatures are expected
Monday as a shallow upper-level ridge shifts eastward over the
Rockies. Above average temperatures continue Tuesday, with 700 mb
temperatures holding steady at -2C to 0C over the CWA. Increasing
clouds, and the potential for some late afternoon showers in the
western part of the CWA is possible as a cold front from the
northwest pushes toward southeast Wyoming.

.LONG TERM...(Monday night through Sunday)
Issued at 214 PM MST Sun Feb 13 2022

The previous discussion remains valid for Wednesday-Saturday. Main
focus remains the post-frontal upslope snow potential through the
day on Wednesday. GFS/ECM continue to split the energy w/ the bulk
of upper-level support going well to our south, but still expect a
good chance for a general 1-3 inch snowfall over lower elevations
with 3 to 6 inches possible over the mountains. Wednesday will be
the coldest day of the period w/ highs likely well below guidance
beneath extensive clouds and precipitation. /CLH

Previous Discussion:

The main forecast concern in the long term period will be a trough
digging down from the PacNW to south of the four corners region
midweek bringing colder temperatures, chance for snowfall, and
eventually the return of high winds after its passage. GEFS
continues to show 700mb temps hovering around 0C through Tuesday
before dropping to around -15C by Wednesday evening. Kept Wednesday
afternoon temperatures on the lower end of NBM guidance with cloud
cover expected throughout the day with potential clearing by
Thursday morning resulting in fairly chilly surface temperatures
approaching the single digits. Temperatures will begin to climb up
towards normal by the end of the week and next weekend as northwest
flow returns across the western half of the CONUS.

As far as snowfall potential goes, guidance continues to suggest
that the best area for lift will remain farther to the south as the
upper level jet runs across southern AZ/NM. However, upslope flow
still looks likely behind the frontal passage Tuesday evening
lasting into late Wednesday night. This will support light snow
accumulations across the region with slightly higher amounts across
the Central and Southern Laramie Range Tuesday night into Wednesday.
The heaviest snowfall is most likely with the frontal passage
Tuesday evening. The secondary shortwave diving south appears to
have shifted farther west and broadened a bit from earlier model
cycles which would limit additional support for snowfall beyond
initial frontal forcing and ensuing easterly upslope flow.
Additionally, GFS forecast soundings have introduced a bit more dry
air behind the front around 5 kft AGL across northern portions of
the CWA. Therefore, decided to decrease PoPs overall north of the
North Platte River valley.

As this trough progressively moves off to the east, strong northwest
flow aloft returns as CAG-CPR height gradients at 850/700mb climb to
70/55m Thursday night. In-house guidance continues to suggest the
potential for high winds near Arlington with additional locations
along the Laramie Range and adjacent foothills at least reaching
elevated levels. Will need to monitor these trends on the tail end
of this next system, especially for locations with a fresh snowpack
as blowing snow could result in travel impacts headed early on
Friday. /MB

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1025 PM MST Sun Feb 13 2022

VFR expected through the forecast period. Winds should remain
generally light except at KRWL through the night. High resolution
models show the LLWS near KLAR falling below 40kts around 10z, but
a sharp direction change will likely remain through the early
morning. Gusty winds return Monday late morning through the
afternoon. The direction will be WSW to SSW in Wyoming, with gusts
in the 25 to 35 kt range. In Nebraska, expect more southerly winds
with gusts 20 to 25 kts.

&&

.FIRE WEATHER...
Issued at 214 PM MST Sun Feb 13 2022

No changes made to the fire weather discussion. Current forecast
remains on track.

A dry and breezy period ahead through Tuesday as high pressure
stays in control of the weather across the Rockies. Will see a
warming trend over the next few days...fortunately...afternoon
humidity stays above critical levels with good to excellent
overnight humidity recoveries. So fire weather concerns are
marginal. Next snow possibility looks to be Tuesday night into
Wednesday as next Pacific low pressure system moves into the area
from the west.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 8 AM MST Monday through Monday evening for
     WYZ110.

NE...None.
&&

SHORT TERM...SF
LONG TERM...CLH/MB
AVIATION...MN
FIRE WEATHER...GCC
Hazardous weather outlook, Feb 13, 1:58 PM MST, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
158 PM MST Sun Feb 13 2022

WYZ110-142100-
North Snowy Range Foothills-
158 PM MST Sun Feb 13 2022

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong gusty winds are expected this afternoon. Please refer to
the High Wind Warnings currently in effect.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The potential for high winds continues tomorrow with gusts over 60
MPH possible. Please refer to the High Wind Watch in effect.
Tuesday night into Wednesday, widespread snow will develop.
Accumulation is possible.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101>109-111>119-142100-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
158 PM MST Sun Feb 13 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong gusty winds are expected this afternoon in the wind prone
areas. Please refer to the High Wind Warnings/Watches currently
in effect.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Tuesday night into Wednesday, widespread snow will develop.
Accumulation is possible in the lower elevations, and likely in
the mountainous zones.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-142100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
158 PM MST Sun Feb 13 2022

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Tuesday night into Wednesday, widespread snow will develop.
Accumulation is possible.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

High Wind Warnings in Wyoming, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.